Chronicles of the Heart, Part 50…

Finally, I’m stabilised.

My current heart meds are sustained-release Diltiazem,** 180mg every 12 hours, which I was taking when this whole mess started but which my GP stopped because it can be dangerous in heart failure (despite the fact that it had proven NOT to be dangerous during the two months when he was ignoring me). However, the consultant, last time at Arrowe Park Hospital, prescribed it and my GP was happier listening to him than to me. After all, what do I know, I’m only the patient!

**Also beneficial in COPD.

The same consultant also prescribed the beta-blocker, Nebivolol, at too high a dose (in effect, he prescribed for my hypertension, ignoring my heart failure, which needs a much lower dose – and we all know how well that worked out).

However, before everything went to hell, it did, briefly, work very well, and my heart, without it, became even more hopelessly unstable, tachy (125bpm), irregular – all the crap I’ve described previously – and I felt desperately ill, so I decided I’d reintroduce it.

Last time I wrote about this I got the dose wrong. What I’m now taking is 0.625mg, a quarter of a 2.5mg tablet, every 12 hours, which needs great care in cutting to get an accurate dose. The biggest problem is that, although the tablets are scored, the scoring is inaccurate and often way off centre, so rather than break them in half as I’d been doing, I now cut them in half before cutting into quarters, which is much more accurate.

On that combination of Diltiazem and Nebivolol, my heart rate is normal (OK, it occasionally goes off on one,** but mostly it behaves), my pulse is strong, and my BP is fine.

**In which case 100mg of potassium chloride brings it back into line.

So I’m sticking with this (it’s possible, in time, that I might be able to increase the dose to 2.5mg in two stages, which might be more effective – we’ll see), and I see no point in returning to APH in January, assuming I’m still here, not least because they seem intent on making it impossible.

They originally gave me an 11.15 appointment (chances of making that are very slim, but they insist there’s nothing later). Since then they’ve changed it twice, it’s currently 10.15, and there’s not a snowball’s chance in hell that I can keep that appointment.

I have a feeling they’re taking the piss because I’ve been making waves – the receptionist, last time, made it quite clear I wasn’t her favourite person. But here’s a thought – the cardiology clinic runs all day, so why not, right from the start when I told them I had problems with morning appointments, give me an afternoon one?

There’s another reason, too. As I mentioned, the current guy is focussing purely on my high blood pressure, and utterly ignoring my aortic valve calcification and heart failure-related problems – and they’re the things that are going to kill me.

There is, in fact, no specific treatment for either, though low-dose Nebivolol can help heart failure, and it seems to be doing so to some degree. Surgery might fix the valve, but it would still leave me with my COPD and the heart failure, so there seems little point given the risks of surgery (the aortic valve is the main outlet from the heart to the rest of the body and replacing it is not without risk, the biggest being a blood clot in the brain – a stroke).

I’ll write to the consultant, telling him what I’m doing, and pointing out that the times I’m being given make it impossible to get to his surgery,** even if I wasn’t totally housebound – which I have been now for a couple of months, and I can’t see that changing any time soon.

**And telling him he went with too high a dose with the Nebivolol, failing to take my heart failure into account – might stop him doing it to someone else.

So, for now, at least, I think I should just carry on the way I am until such time as anything changes for the worse.

None of this, by the way, mean I’m getting better – that’s not going to happen – but, for now, at least, I’m stable.

Not back to where I was about 8 weeks ago when this current crisis kicked off – as I keep saying, and some people seem unable to understand, this train runs in only one direction, and that’s downhill – but stabilised where I am right now and, hopefully, that’ll last for a while…

 

Advertisements

5 thoughts on “Chronicles of the Heart, Part 50…

  1. Let’s hope that the train stays at this station for a very long time. Unless, of course, it decides to steadily climb uphill (which I know it won’t).

  2. glad your doing somewhat better Ron but one thing has me puzzled. if diltiazem is bad for CHF why do these consultants put people on it who show signs of heading that way or who have had a heart attack or possible HA. twice in my life Ive been prescribed it. first time back around 1990 when it was thought i had angina i was given nifedipine. 8 years later was told i didn’t have any heart probs and the ache in my arm came from the spondylosis in my spine so was given diltiazem instead of the nifedipine.gradually came off it as the dosage was 8 hourly and i was losing sleep plus got swollen ankles and feet with it… 2nd time was 5 years ago when they thought i had had a HA. i hadn’t as it turned out later. but they treated me as if i had. diltiazem again gave me massively swollen feet even with them elevated in bed in hospital.only walking reduced them at all once i was back home and then not 100%. AGAIN I GOT TH DOC TO STOP THEM. feet went back to normal and only swell wen i have been sat at my desk too long too often. but that and why they insist on giving both aspirin and clopidogrel or other blood thinners at same time to asthmatics when they are told they cant take aspirin. is beyond me. i bruised very easily even before they put me on so much blood thinner meds but the aspirin nearly did for me. stubborn old fool of a specialist insisted the benefits outweighed the side effects…. i couldn’t breath. peak flow was way down. so i stopped it myself THEN told my GP.

    • Assuming you mean CHD, then Diltiazem is a good first-line drug. It’s an effective vasodilator, which eases the load on the heart as well as bringing down BP. In addition, it has the same effect on the smooth muscle of the respiratory system as it has on the cardio-vascular system – everybody wins as it benefits COPD as much and CHD. There’s a downside in that not enough UK GPs are familiar with its benefits in respiratory illness, where it’s been used for many years routinely in the US. Other calcium channel blockers have the same benefits.

      Diltiazem can cause swollen ankles/feet in some people so it looks like you were unlucky, but I’ve been taking Diltiazem for about 17 years with few problems and absolutely no oedema. In fact, my oedema got worse when my GP stopped my Diltiazem. Now I’m back on it, apart from my calves and feet, my oedema is gone. Diltiazem can’t really be blamed for my calves and feet as that developed when I wasn’t taking it

      Nobody should take Aspirin AND an anti-coagulant – not unless their doctor has a grudge against them – there’s no point and the combination can be fatal. Even the 75mg junior Aspirin can cause a gastric bleed, especially if it’s been taken for a long time, which, in the presence of an anti-coagulant like Clopidogrel can rapidly prove fatal.

      As for the Aspirin reaction with asthma, I can’t explain it. It would normally take a pre-existing sensitivity to Aspirin for such a low dose to cause problems, all else being equal.

      Bottom line, though, is that all drugs affect some people differently to the majority – there are no absolutes, it’s just a case of finding a drug, or a dose, that delivers maximum benefit for minimum grief, but it’s always a trade-off (and a balancing act with whatever other drugs are being taken).

      Like Nebivolol. Taking half of the minimum dose is, for me, the perfect dose, and if I hadn’t been so bloody-minded I’d never have figured it out. My GP thinks I’m taking the minimum dose, and I’m in no hurry to disabuse him. He’s happy, I’m happy(ish!), so why disturb his ignorance? He’d only get the urge to interfere. I might be able to progress to a higher dose, but I want to keep that in reserve for when I deteriorate further.

      • even without aspirin but still on clopidogrel i landed up with a bleed behind one eye last year. since then the clopidogrel has been stopped after a new doc decided that if i hadn’t had a HA and no scarring on my heart when they did the scan there was no reason for me to be on it.For years before going on blood thinners, ive bruised very easily as it is. and even now, over a month after stopping taking it i can still bruise at the slightest thing .am never without one somewhere,particularly on my arms. one day someone somewhere is gonna jump to the conclusion that i am being abused when i am not.

Comments are closed.